MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. NEBUALE I; INSUFFLATOR

NORTHGATE TECHNOLOGIES INC. NEBUALE I; INSUFFLATOR
Model Number 7-650-00
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device was tested through the final quality control testing procedure for the device on 6/14/19 and the device performed as expected and passed all testing with nothing abnormal noted.This device is in the process of being returned to the manufacturer for a further evaluation by the engineering group which shall be performed under (b)(4) and this report will be amended with those results when they are available.The device history record for (b)(4) from february of 2019 (b)(4) was reviewed and the device passed all testing.Nothing out of the ordinary was noted.The device has not been returned to nti for repair / evaluation previously.There were two other complaints ((b)(4)) logged for this device from procedures within 2 days of this complaint.Complaint (b)(4) was for a delay in the unit showing the actual pressure - unit showing 15mmhg actual pressure when there was no pneumo created (should have been 0mmhg) after adjusting the verres needle placement the device read the pressure accurately.Complaint (b)(4) was initiated from a different procedure the same day as this complaint.The device was making a "clicking" noise when trying to achieve a 15 mmhg of pressure with a 1-2 lpm flow.
 
Event or Problem Description
On 6/12/2019 nti logged a complaint where it was reported that during a total laparoscopic hysterectomy "over insufflated the pneumo, while the nebulae i system was indicating 15 mmhg.Nebulae i system was instructed to insufflate to 15 mmhg at 5 lpm of flow in verres needle mode.During insufflation, the doctor was placing a uterus manipulator.After the manipulator was placed inside the patient's body, [the doctor] noticed that the pneumo was solid as a rock.[the doctor] then disconnected the insufflation tubing set reduced the pressure by deflating a bit." the procedure was able to be completed with the device.
 
Additional Manufacturer Narrative
The nc 19038 investigation of this device and complaint concluded that 1.) this issue seems to be preventable by proper use of the device in monitoring and preventing any flow restrictions/blockages which would prevent the insufflator from accurately measuring pneumoperitoneum pressure, 2.) the overpressure which may occur after multiple restrictions / opening and closing of the valves rapidly is not sustained (it is recognized by the device and relieved within 10 seconds), and 3.) the overpressures observed after the sequence were each less than 40mmhg.The recommended key safety features as indicated in "hysteroscopic and laparoscopic insufflators: submission guidance for a 510(k)" in section ii.B.2.A (copied below) are present in the device."a.Overpressure protection (1) pressure overshoot not to exceed 45 mmhg for more than 15 seconds when establishing pneumoperitoneum.(2) pressure relief at max pressure or when patient pressure exceeds set pressure by more than 5 mmhg for more than 5 sec.(3) continuous, non-defeatable audible alarm and visual indicator at maximum pressure.5 second delay allowed; temporary disabling not to exceed 30 seconds." 1) it was noted that the insufflator did not exceed 45 mmhg at any point during functioning (highest pressure achieved was 30.5 mmhg).2) the pressure exceeded the set-point by more than 5 mmhg, but it is unclear exactly how long, as venting occured on the unit at not greater than 7 seconds.3) as stated in #1, the unit did not overshoot - exceeding 45 mmhg during operation.Further, the nebulae i alerts the user in an overpressure situation if an overpressure situation persists for greater than 5 seconds (this was verified when the unit was received at nti per final qc procedure t3-67137).The observed sequence of steps which can lead to a temporary overpressure which is subsequently relieved, including the creation and removal of a flow restriction, will continue to be investigated under nc19030.

Brand Name
NEBUALE I
Common Device Name
INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin IL 60123
MDR Report Key8784979
Report Number0001450997-2019-00005
Device Sequence Number2338665
Product Code HIF
UDI-Device Identifier00817183020219
UDI-Public00817183020219
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K120151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7-650-00
Device Catalogue Number7-650-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2019
Initial Date Received by Manufacturer 06/14/2019
Supplement Date Received by Manufacturer06/14/2019
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date09/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1